Medications That Cause Hair Loss

There are times when we take medications and are completely unaware of the side effects of some of these medications as it relates to hair. Drug induced hair loss is quite common, recently a member of my family who has bursitis was taking medication for her condition but her hair started falling out. She called me quite distressed about her hair loss and demanded that I write up a hair regimen for her. She said she followed everything I said about hair breakage- Typical Hair Regimen for Breaking Hair and still her hair was breaking like crazy, at the time she was being treated for bursitis in her arm.

I did some research on hair loss and found out that there are some types of medicine that can cause the hair to break because it messes with the hair growth cycle. Hence, no matter what your hair regimen might be, if there is an underlying reason for your hair loss or breakage, the regimen will not help until the reason for the hair breakage is addressed. When she finished the batch of medications prescribed by her doctor, two months later she called me very happy, her arm was doing okay and her hair had stopped breaking and shedding.

Drug induced hair loss is usually full reversible but it can be scary if you are not exactly sure why your hair is not doing as well as it should. There are some drugs that interfere with the hair growth cycle in both the telogen and the anagen phase of hair growth.

Telogen effluvium is the most common form of drug-induced hair loss. It usually appears within two to four months after taking the drug. See Types of Hair Loss

Anagen effluvium is hair loss that occurs during the anagen phase of the hair cycle, when the hairs are actively growing.

The types of drug and the dosage used to treat you can determine the extent of your hair loss. Different persons react differently to particular drugs so that should also be taken in to consideration.

Types of Drugs That Can Cause Hair Loss

This list was taken from webmd, the exact link is below:

Many different types of drugs are thought to cause hair loss, including:

  • Acne medications containing vitamin A
  • Antibiotics and anti-fungal drugs
  • Antidepressants
  • Birth control pills
  • Anti-clotting drugs
  • Cholesterol-lowering drugs
  • Drugs that suppress the immune system
  • Drugs that treat breast cancer
  • Epilepsy drugs (anticonvulsants)
  • High blood pressure medications
  • Hormone replacement therapy
  • Mood stabilizers
  • Nonsteroidal anti-inflammatory drugs (includes ibuprofen and other over the counter drugs for headaches)
  • Parkinson’s disease drugs
  • Steroids
  • Thyroid medications
  • Weight loss drugs

Drugs for chemotherapy often lead to anagen effluvium type of hair loss. As these drugs can damage healthy cells including the hair matrix cells as they kill the cancer cells throughout the body. Hair loss usually starts within a week of chemotherapy and progresses within a month or two after taking the drug.

Drug-Induced Hair Loss Diagnosis

If you are experiencing hair loss, your doctor will ask you several questions, including:

  • When did the hair loss start?
  • How quickly has the hair been falling out?
  • What other symptoms do you have, such as scalp itching, burning, or tingling?
  • What drugs were you taking in the four months leading up to the hair loss?
  • What other illnesses do you have?
  • Have you made any changes to your diet or hair-care routine?

The doctor also will examine your scalp to look at the pattern of hair loss.

Tests that may be done include:

  • Thyroid function tests to look for thyroid disorders, which can sometimes cause hair loss
  • Hair shaft exam to look at the shape, length, and fragility of the hairs
  • Pull test: gently pulling on about 60 hairs to see how many come out
  • Biopsy: removing a piece of scalp tissue for examination
  • Hormone tests

It can be difficult to prove which drug is causing the hair loss, or even that a drug is to blame. Your doctor may ask you to stop taking one drug at a time and see whether your hair stops falling out, but it can take two to three months after stopping a drug for the hair loss to end.

Source:

http://www.webmd.com/skin-problems-and-treatments/hair-loss/drug-induced-hair-loss

Add your comment

You can also subscribe to these comments via RSS.